Do The Side Effects Of Methotrexate Ever Go Away?

iStock

Question

I started taking 20mg of methotrexate once a week about a month ago and the day after I take it I have terrible body aches as if I have the flu which last 24 hrs. The day is totally spent in a chair, can't eat, sleep, stumble around, run into things, headaches etc. I am still taking 30mg of prednisone until I see my doctor Aug 2nd and he will probably start taking it. I don't know if he plans to ever combine the metho. with anything else or switch to something else. I was diagnosed in March 09. I only have a day here and there that I feel somewhat fine or just OK. I am hoping that there is something to look forward to someday.

Asked by sandramarie

Answer

It can take a while to get used to new meds and most of the time, side effects that are a bit much in the beginning will simmer down. As well, methotrexate takes about 6-8 weeks to really kick in, so you should start to see the benefits soon. That said, with any treatment, you have to weigh the benefits and the side effects and if the side effects make it difficult for you to live your life then maybe this is not the medication for you. It could be that your dose is too high - different people react differently to medications and maybe you need to start at a lower dose and gradually increase it as your body gets used to the medication. I would recommend that you call your rheumatologist, describe your symptoms and suggest possibly reducing the dose. if it's hitting you this hard, don't wait until your appointment to talk to your doctor - you can expect a certain level of flulike symptoms, fatigue and queasiness for a few days after you take methotrexate but what you're describing is extreme, which is why I'm thinking you may need a lower dose. and if the lower dose doesn't work for you, then maybe you and your doctor should discuss different options for treatment.

Hang in there. Finding it medication that works for you can often be a matter of some trial and error, but once you do, your life should hopefully return to relative normal. RA can be a challenge, but it's not always this hard.

Answered by Lene Andersen, MSW